Hail, Logan
- When
- June 19, 3:35 PM CST
- Where
- Logan County, 0.83 mi NNE of Elkader
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.790, -100.862
During the afternoon and through the evening two groups of thunderstorms progressed across Northwest Kansas. One group crossed into Kansas from Colorado behind a cold front, while the second group moved north across the forecast area east of the front, expanding in coverage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon and through the evening two groups of thunderstorms progressed across Northwest Kansas. One group crossed into Kansas from Colorado behind a cold front, while the second group moved north across the forecast area east of the front, expanding in coverage. The storm activity moving in from Colorado was responsible for most of the thunderstorm wind gust reports. One storm that moved across Cheyenne County Kansas produced significant straight-line wind and wind-driven hail damage. A swath of crops between 5 and 10 miles wide was completely destroyed. Straight-line winds blew down large cotton wood trees in Sherman County. In addition there were multiple reports of thunderstorm wind gusts above 70 MPH, with a peak gust (estimated) of 90 MPH west of St. Francis. The largest hail reported was apple size in Oakley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 3:11 PM CST, 24 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
311 PM MDT Tue Jun 19 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 258 PM MDT Tue Jun 19 2018
Thunderstorms have developed along the front near our southeast
edge. Also large area of storms have developed over eastern
Colorado in a post frontal environment. Rather strong shortwave
moving in from the west is helping storms develop as well. Shear,
instability, and lapse rates are favorable for continued severe
storms to develop and currently have a tornado and severe
thunderstorm watches out covering the entire area through the
evening.
Parameters still in place for these storms to produce very heavy
rainfall. Hrrr is capturing both the placement of storms and the
intense rainfall they are producing. So flash flood watch looks
good. Some lingering rainfall in the morning along with additional
development afternoon will be possible in the afternoon. Not much
time to look at that. However, mesoscale influences from ongoing
convection could enhance that. Temperatures for Wednesday will
need to be looked since could have a lot of wet ground and
lingering cloud cover.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM MDT Tue Jun 19 2018
Upper low currently over Idaho will migrate slowly into the mid-
Mississippi Valley by Friday. As it does so, it will keep a
lingering chance of showers and thunderstorms across the far
northeast counties through Thursday morning. Once the upper low
leaves the area, short wave ridging will temporarily move over the
area Thu-Fri. A second upper trough will move quickly into the area
Friday night with another chance of scattered convection. Later in
the weekend a closed upper low will move from the Intermountain
Region out over the High Plains with both the GFS and EC fairly
consistent in location and timing. This will produce a chance for
widespread convection from Sunday afternoon into Monday evening.
Temperatures through the period will generally be near to above
normal with highs mostly in the 80s but approaching 90 by Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Jun 19 2018
Complicated forecast. High resolution models not doing well in
resolving cloud cover, low level moisture/temperatures, and
especially the wind field. Front that was pushed a little further
south early this morning due to overnight convection is starting
to return north. Where this front ends up will be area of
thunderstorm focus. Other area of initiation will be from the
higher terrain to the west.
Winds will be variable in direction but will tend to start out
from the east and southeast at roughly 10 to 15 knots. Kmck will
shift more to the northeast while Kgld will become more south with
some gusts into the 20 to 25 knot range by later this afternoon.
Thunderstorms should develop/move into the area later this
afternoon into early this evening. Conditions will start out vfr
but expect mvfr conditions when thunderstorms affect the sites.
After the storms end, mvfr ceilings will hang on until tomorrow
morning before becoming vfr once again.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
027>029-041-042.
CO...Flash Flood Watch through late tonight for COZ090>092.
NE...Flash Flood Watch through late tonight for NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...DLF
AVIATION...BULLERHazardous Weather Outlook National Weather Service Goodland KS 1047 AM MDT Tue Jun 19 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1047 AM MDT Tue Jun 19 2018 /1147 AM CDT Tue Jun 19 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered to numerous thunderstorms are expected to develop over and the area after 2 pm MDT (3 pm CDT). Some of the storms could become severe with large hail, some greater than 2 inches in diameter, damaging winds in excess of 60 mph, and a few tornadoes. The severe storms could occur over the entire area. However the area that will have the greatest risk will be roughly along and south of a line from Norton to Colby to Burlington to Flagler. A Flash Flood Watch remains in effect for the entire region for this afternoon and evening. Widespread heavy rainfall from thunderstorms is possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Depending on the amount of rainfall received later today and tonight...some flooding concerns may remain over portions of the region and will have to be monitored going into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 2 pm MDT(3 pm CDT). We would appreciate any reports of flooding, hail, wind and tornadoes. Should anything occur...please do so safely.
Special Weather Statement National Weather Service Goodland KS 321 PM CDT TUE JUN 19 2018 KSZ029-192030- Gove KS- 321 PM CDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE COUNTY UNTIL 330 PM CDT... At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Collyer, moving north at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Gove County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3882 10032 3905 10031 3901 10015 3879 10015 TIME...MOT...LOC 2020Z 189DEG 30KT 3889 10020 JRM
Special Weather Statement
National Weather Service Goodland KS
353 PM CDT TUE JUN 19 2018
NEZ081-192115-
Red Willow NE-
353 PM CDT TUE JUN 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RED WILLOW COUNTY UNTIL
415 PM CDT...
At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Indianola, or 9 miles northeast of McCook, moving
northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
McCook and Indianola.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.
LAT...LON 4034 10020 4012 10054 4024 10070 4035 10058
4035 10020
TIME...MOT...LOC 2053Z 220DEG 27KT 4029 10048
JRMSpecial Weather Statement National Weather Service Goodland KS 357 PM CDT TUE JUN 19 2018 KSZ042-192115- Wichita KS- 357 PM CDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WICHITA COUNTY UNTIL 415 PM CDT... At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Modoc, moving north at 45 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Leoti and Marienthal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for west central Kansas. LAT...LON 3834 10137 3869 10136 3870 10113 3834 10113 TIME...MOT...LOC 2057Z 175DEG 38KT 3846 10117 JRM
Special Weather Statement
National Weather Service Goodland KS
407 PM CDT TUE JUN 19 2018
NEZ081-192115-
Red Willow NE-
407 PM CDT TUE JUN 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RED WILLOW COUNTY
UNTIL 415 PM CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Wilsonville, or 22 miles east of McCook, moving
northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Red
Willow County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.
LAT...LON 4034 10020 4028 10019 4005 10019 4013 10034
4035 10020
TIME...MOT...LOC 2107Z 215DEG 34KT 4015 10020
JRMSpecial Weather Statement National Weather Service Goodland KS 411 PM CDT TUE JUN 19 2018 KSZ015-016-192130- Sheridan KS-Graham KS- 411 PM CDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND SOUTHWESTERN GRAHAM COUNTIES UNTIL 430 PM CDT... At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Collyer, moving north at 55 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Morland, Penokee, Saint Peter and Studley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northwestern and west central Kansas. LAT...LON 3913 9996 3913 10021 3935 10020 3936 9994 TIME...MOT...LOC 2111Z 184DEG 47KT 3916 10010 JRM
The Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
19 thunderstorm wind, 9 hail. Local standard time, as filed.
The hail ranged from hen egg to apple in size. The hail broke an unknown number of windshields were broken and cars had major hail dents. The hail also stripped some of the trees in town.
A well-built barn was blown over by significant straight-line winds. Other structures nearby were damaged as well...including barn doors blown away, shingles blown off, and metal roofing blown up to a quarter mile away.
A swath of electric poles were snapped by significant straight-line winds.
No damage was reported with the wind gusts.
A few large cottonwood trees blown down.
Also had 0.80 of rainfall.
A large tree was uprooted and was blocking the road.
Thunderstorm wind gusts were estimated to be 70 MPH.
The hail measured 1.5 by 0.75. Windows were broken on the north side of the house.
Unknown number of large cottonwood trees blown down in Soldier Park.
Estimated wind gusts of 60 MPH from thunderstorms.
Thunderstorm winds blew an empty grain bin off its foundation and into another bin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768110, 768112, 768114, 768115, 769943, 768116, 769949, 768117, 768407, 768167, 768119, 768122, 768171, 768118, 768174, 768175, 768121, 768176, 768123, 768181, 768195, 768184, 768185, 768161, 768186, 768189, 768191, 768192.